Warning: Parameter 2 to wp_hide_post_Public::query_posts_join() expected to be a reference, value given in /home/kiutkids/public_html/basicmedcast.com/wp-includes/class-wp-hook.php on line 286
Episode 13: Drugs in dialysis – Basic Medcast

Episode 13: Drugs in dialysis

Uncategorized

Click for Participant Form

 

Author: Dr. Terance Lee
Editor: Dr. Suneet Sood
Narrators: Alan Koay, Thong Yi Kun

Transcript

How are you? Glad to be here in another podcast entry. Shall we get to the case right away?

Yes! The mic is yours.

A 45-year-old man, a known alcohol abuser, was being treated for necrotizing pancreatitis. He also had a long-standing diabetes, with end-stage renal failure. A necrosectomy was carried out.

The patient’s condition sounded serious indeed.

Yes. The reason this case was chosen was due to the valuable learning points which we can learn from what happened to this patient post-surgery. He was actually recovering well after surgery. He was on ticarcillin-tazobactam and had undergone dialysis once after surgery.

Then?

Then, about a week after surgery, he developed convulsions. He had no past history of seizure.

A seizure? That seems unexpected. How should we approach such a case?

First and foremost, we have to determine if it is a case of seizure. Histories from both the patient and witnesses are equally important: is this epilepsy?

Then, one should consider other causes, such as hypoglycaemia, stroke, and meningitis. Drug history is essential as both toxicity and withdrawal can provoke a seizure episode.

Drugs? Are they the culprit in this case? The antibiotic?

Yes. This patient was given Ticarcillin. It is one of the penicillins. Convulsions may occur in very high doses, a side effect known in all penicillins. Patients on dialysis are particularly susceptible. It is important to realize that in the three days between successive sessions of hemodialysis, the drug levels rise steeply, unlike in persons with normal kidneys, where drugs are excreted constantly.

While we are on the topic of drug-induced seizures, a number of medications may cause them. The major ones are analgesics (fentanyl, meperidine), antibiotics (ampicillin, imipenem, metronidazole, ciprofloxacin), antidepressants (Amitriptyline, bupropion), antipsychotics (Chlorpromazine, haloperidol) and bronchial agents such as Aminophylline.

I see. What can we learn from this case?

Penicillins in high doses, particularly in patients with renal failure, can cause convulsions.

 

References:
1.       Smyth B, Jones C, Saunders J. Prescribing for patients on dialysis. Aust Prescr. 2016 Feb;39(1):21.
2.       Longmore M, Wilkinson IB, Baldwin A, Wallin E. Oxford handbook of clinical medicine. 9th ed. New York: Oxford University Press; 2014. 7, Renal Medicine; p. 297.
3.       Munar M, Singh H. Drug Dosing Adjustments in Patients with Chronic Kidney Disease.  American Academy of Family Physicians. 2007. 75(10).
4.       Schachter SC. Evaluation and management of the first seizure in adults [database on the Internet]. In: Garcia P, Wilterdink JL, ed. Waltham, MA: UpToDate Inc; 2017 Sep 8 [cited 2017 Oct 8]. Available from: http://www.uptodate.com

Previous
Episode 12: Ceftriaxone and gallstones
Next
Episode 14: A Hypernatremic Child

Leave a comment

Your email address will not be published. Required fields are marked *